Clinical importance of thrombocytopenia occurring in the hospital phase after administration of thrombolytic therapy for acute myocardial infarction
Objectives. The purpose of this study was to examine the incidence and clinical implications of thrombocytopenia that occurs in hospital after administration of thrombolytic therapy for acute myocardial infarction. Background. The use of thrombolytic therapy in patients with acute myocardial infarction has improved mortality rates, but hemorrhage remains a major complication. Because thrombocytopenia may be associated with hemorrhage after thrombolytic therapy, we examined the incidence and clinical implications of thrombocytopenia after administration of thrombolytic therapy for acute myocardial infarction. Methods. The patient population comprised 1,001 patients enrolled in Phases 2,3 and 5 of the Thrombolysis and Angioplasty in Myocardial Infarction (TAMI) trial and the urokinase trial. Patients received recombinant tissue-type plasminogen activator, urokinase or combination therapy in various dosing schemes. All patients received heparin, aspirin and a calcium-channel blocking agent. Thrombocytopenia occurring anytime after thrombolytic therapy was defined as a nadir platelet count either <100,000/μl or < 1/2 baseline. Blood loss was quantified by a bleeding index. Multiple logistic regression was used to evaluate the independent contribution of thrombocytopenia in a model predicting inhospital mortality. Results. Thrombocytopenia occurred in 16.4% of patients, with no difference among the thrombolytic regimens. Patients with thrombocytopenia had a lower median acute ejection fraction and a higher likelihood of three-vessel coronary artery disease than patients without thrombocytopenia. Patients with thrombocytopenia had more hemorrhage, a higher in-hospital mortality rate and a more complicated hospital course than patients without thrombocytopenia, even after consideration of other important variables, including age, acute ejection fraction, number of diseased vessels, bypass surgery and use of intraaortic balloon counterpulsation. Conclusions. Thrombocytopenia after thrombolytic therapy is a common event and is associated with excess hemorrhage and mortality. Platelet counts should be monitored daily after administration of thrombolytic therapy because the appearance of thrombocytopenia identifies a subset of patients at increased risk for hemorrhage and death. © 1994.
Harrington, RA; Sane, DC; Califf, RM; Sigmon, KN; Abbottsmith, CW; Candela, RJ; Kerry L, L; Topol, EJ
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)